This case highlights the challenge of diagnosing the underlying etiology of ARDS, particularly in patients with multiple potential etiologies. We considered a variety of infectious causes in this immunosuppressed gentleman, the potential for Crohn’s disease-associated ILD, and possible DILD related to ustekinumab, a rare but reported phenomenon. DILD is likely under recognized but thought to account for 3–5% of ILD cases in some registries, and is a diagnosis of exclusion with no specific or pathognomonic findings . After careful exclusion of infectious etiologies, and now with the benefit of clinical follow up after cessation of ustekinumab, we think that DILD secondary to ustekinumab is the most likely explanation for this patient’s presentation.
The literature describing pulmonary toxicity related to ustekinumab is limited, but includes several case reports as well as one case series. The case series by Brinker et al. identified 12 patients who were prescribed ustekinumab for psoriasis that developed acute or subacute respiratory symptoms within 2 years of drug initiation . All 12 cases involved need for hospitalization or medical intervention. The pulmonary manifestations described in these patients included interstitial pneumonia (7 patients), organizing pneumonia (1 patient), eosinophilic pneumonia (3 patients), and hypersensitivity pneumonitis (1 patient) based on a combination of imaging, BAL findings, and/or lung biopsy . Another case report by Kalra describes a patient with Crohn’s disease who developed dry cough and dyspnea that progressed between the first and second doses of ustekinumab, and was subsequently diagnosed with chronic eosinophilic pneumonia based on imaging findings and BAL with 67% eosinophils .
Treatment in reported cases has largely consisted of discontinuation of ustekinumab, with or without steroids. In the case series by Brinker, 5 patients received steroids, 2 patients received antibiotics, 1 patient received cough suppressants, while six patients were treated with discontinuation of medication alone . Ustekinumab has a long half-life, and therefore in addition to avoidance of further doses, the addition of steroids has been used to potentially hasten recovery . As in our case, in the case report by Kalra, medication cessation and a prolonged steroid taper led to resolution of symptoms and imaging findings .
There are a few notable aspects of our patient’s case that are worth highlighting in comparison to other descriptions in the literature. Our patient had prior exposure to ustekinumab 2 years prior to presentation and only developed respiratory symptoms after the medication was reintroduced. This was a slightly longer period of time than what had been evaluated in the largest case series by Brinker, which excluded cases in which respiratory symptoms developed more than 2 years after ustekinumab initiation . Another case report did describe a case of interstitial pneumonia that developed in a patient who had been treated with ustekinumab for 2 years . Thus, close follow-up to evaluate for adverse reactions is essential, especially if there may be a temporal delay between medication initiation and adverse reaction.
The other notable aspects of this patient’s presentation were how rapidly his respiratory failure progressed and the severity of lung injury compared to most cases described. Only one patient in the Brinker case series required mechanical ventilation . Fortunately, our patient did very well after initiation of steroids and avoidance of further ustekinumab. The majority of described cases have reported similarly favorable outcomes.
The expansion of ustekinumab approval for the treatment of inflammatory bowel disease in 2016 will likely lead to wider use of this medication, making awareness of the potentially serious complication of DILD increasingly important . Conditions like Crohn’s as well as systemic lupus erythematosus (for which ustekinumab has been used off-label) can have associated lung disease, and therefore caution is warranted if considering ustekinumab in these patients. We report this case to increase this awareness among providers (including rheumatologists, gastroenterologists, dermatologists, and pulmonologists), and to provide guidance in management from our experience. Providers who suspect DILD from ustekinumab should consider high-dose steroids early on, once infection has been thoroughly evaluated, with taper as described over subsequent weeks, and avoidance of further ustekinumab dosing. The ustekinumab prescribing information was updated in 2018 to reflect the risk of lung inflammation with its use, and close monitoring with thorough investigation of new respiratory symptoms after initiation of this medication is warranted .